Texas, 2006

Drought in Texas, May 1 to 31, 2006

May 1 to 31, 2006 · NWS OUN · 8 events in 8 counties and zones

8 drought, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 8:57 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 30, 8:57 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
957 PM CDT SUN APR 30 2006

.UPDATE...REMOVED MENTION OF PRECIPITATION FOR THE REST OF
TONIGHT. OUTFLOW BOUNDARY LIES FROM STROUD TO GUTHRIE AND WEST
UNTIL INTERSECTING COLD FRONT WEST OF KINGFISHER. ALTHOUGH
DEVELOPING LOW LEVEL JET WILL ALIGN PERPENDICULAR TO THE
BOUNDARY...ATMOSPHERE SHOULD REMAIN STABLE IN WAKE OF UPPER LOW
NOW IN FAR NORTHEAST OKLAHOMA. REGIONAL SOUNDINGS ALSO SHOW
RELATIVELY DRY LOW LEVELS...SUCH THAT INHIBITION WILL CONTINUE TO
INCREASE RAPIDLY WITH LOW LEVEL COOLING.

ALTHOUGH FOG DID NOT FORM SUNDAY MORNING...FEEL THERE WILL BE A
CHANCE FOR PATCHY SHALLOW FOG IN KAY...GRANT COUNTIES WHICH
RECEIVED ADDITIONAL RAIN AND HAIL TODAY. WINDS WILL AGAIN BE LIGHT
AND IN A MORE FAVORABLE NORTHEASTERLY DIRECTION OPPOSED TO THE
DOWNSLOPE WIND OF LAST NIGHT.

ALSO ADJUSTED TEMPERATURES SOMEWHAT...BASED ON DEWPOINTS WHICH ARE
TRENDING A FEW DEGREES UNDER THE PREVIOUS FORECAST. ESPECIALLY
TRUE IN SOUTHWEST OK/FAR WESTERN NORTH TEXAS...WHERE DRYLINE IS
FORECAST TO REMAIN IN PLACE THROUGH MORNING. LATEST GUIDANCE
SUGGESTS A RIBBON OF DRY AND VERY WARM AIR WILL MOVE
EASTWARD...ALONG AND SOUTH OF THE STALLED FRONTAL BOUNDARY MONDAY.
THEREFORE...ADJUSTED TEMPERATURES UP A FEW DEGREES ALONG THE RED
RIVER...AND ADJUSTED DOWN A FEW DEGREES BEHIND THE FRONT IN
NORTHWEST OKLAHOMA. ADDED SLIGHT CHANCE FOR THUNDER IN THE
NORTHWEST MONDAY MORNING...WHERE MID LEVEL FRONTOGENESIS AHEAD OF
NEXT SHORTWAVE TROUGH WILL CONTRIBUTE TO ELEVATED INSTABILITY. NO
CHANGES TO THE AFTERNOON PERIOD...AS BEST CHANCE FOR THUNDER STILL
EXPECTED ALONG THE FRONT IN REGION OF COOLER MID LEVEL TEMPS AND
GREATER LOW LEVEL MOISTURE JUST EAST/NORTHEAST OF OKLAHOMA CITY.

&&

BURKE

&&

.PREV DISCUSSION... (ISSUED 208 PM CDT SUN APR 30 2006)

DISCUSSION...
THIS WEEKS WEATHER WILL BE INFLUENCED BY FAST MOVING WAVES ACROSS
THE NORTHERN ROCKIES AND NORTHERN PLAINS. THIS SHOULD PROVIDE
OKLAHOMA WITH SUFFICIENT LIFT IN A RESIDENT MOIST BOUNDARY LAYER AND
DRIVE SEVERAL FRONTS INTO THE STATE, BUT NOT TOO FAR TO THE SOUTH.
THIS IS THE REASON FOR A MENTION OF RAIN IN MOST PARTS OF THE STATE
FROM MONDAY AFTERNOON THROUGH AT LEAST THURSDAY.

A WEAK UPPER WAVE AND ASSOCIATE FRONT SHOULD APPROACH OK MIDDAY
MONDAY. THIS WEAK FRONT MAY ONLY MAKE IT INTO THE NORTHWEST 1/3 OF
THE STATE, BUT WILL PROVIDE A FOCUS FOR SHOWERS/STORMS LATER MONDAY
AFTERNOON AND EVENING. AFTER THE PASSAGE OF THIS WAVE A STRONGER
WAVE IS FORECAST TO TRACK ACROSS THE CENTRAL PLAINS LATE TUESDAY
PROVIDING THE SOUTHERN PLAINS WITH WEAK, BUT SUFFICIENT LIFT TO
GENERATE MORE SHOWERS/STORMS DEPENDING ON WHERE MONDAYS BOUNDARY
LAY. ALTHOUGH MID-LEVEL FLOW OVER NM-TX PAHANDLE WILL NOT BE STRONG,
THERE MAY BE A WEAK DRYLINE LATE TUESDAY WEST OF OK. STORMS COULD
MOVE INTO WESTERN OK LATE TUESDAY FROM THIS BOUNDARY, BUT A STRONGER
FRONT FOLLOWING IN THE WAKE OF THIS UPPER WAVE WEDNESDAY WILL
PROVIDE A MORE SYNOPTIC FOCUS FOR RAIN WEDNESDAY AND THURSDAY. THIS
BOUNDARY IS NOT EXPECTED TO COMPLETELY MOVE OUT OF OK, SO THE
MOISTURE AND LOW-LEVEL CONVERGENCE SHOULD PERSIST THROUGH THURSDAY.
IF THE LONG WAVE TROUGH MOVES EAST AFTER THIS FRIDAY AND SATURDAY
WOULD BE THE DAYS WITH THE LOWEST OR NO PROBABILITY OF RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  53  84  57  84 /  10  20  20  20
HOBART OK         51  85  56  86 /  10  10  10  30
WICHITA FALLS TX  52  91  59  87 /  10  20  20  20
GAGE OK           47  77  54  85 /  10  20  10  30
PONCA CITY OK     51  78  56  83 /  10  30  20  20
DURANT OK         54  86  62  86 /  10  20  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

09/JAMES
Hazardous weather outlook, Apr 30, 8:40 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
940 PM CDT SUN APR 30 2006

OKZ004>048-050>052-TXZ083>090-011300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
940 PM CDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...REST OF TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
NO ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED OVER WESTERN
NORTH TEXAS AND THE WESTERN TWO-THIRDS OF OKLAHOMA. A SMALL BUT
POWERFUL UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEASTWARD THROUGH
NORTHEAST OKLAHOMA AND INTO ARKANSAS OVER NIGHT. DUE TO LARGE SCALE
ATMOSPHERIC SINKING MOTION IN ITS WAKE...ALONG WITH COOLING
TEMPERATURES IN THE LOWER LEVELS OF THE ATMOSPHERE...THE CHANCES FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT IS QUITE LOW.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...LESS THAN 10 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
AN AREA OF SURFACE LOW PRESSURE IS EXPECTED TO DEVELOP ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES ON MONDAY...WITH SOUTH WINDS TO ITS
EAST ALLOWING A MODEST INCREASE IN LOW-LEVEL MOISTURE. THIS MOISTURE
IS EXPECTED TO COLLECT NEAR A WEAK AND SLOW MOVING COLD FRONT...
WHICH WILL EXTEND FROM WESTERN NORTH TEXAS...NORTHEASTWARD THROUGH
CENTRAL OKLAHOMA MONDAY AFTERNOON. WITH ANOTHER MID-LEVEL
DISTURBANCE EXPECTED TO MOVE OVER THE REGION MONDAY AFTERNOON AND
EVENING...SUFFICIENT INSTABILITY AND FAVORABLE WIND FIELDS WILL BE
IN PLACE FOR A FEW SEVERE THUNDERSTORMS NEAR AND SOUTHEAST OF THIS
FRONT. THE BEST CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WILL BE
NEAR AND EAST OF THE INTERSTATE 44 CORRIDOR.

THUNDERSTORM CHANCES CONTINUE ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH MUCH OF THE WEEK AS THE UPPER LEVEL STORM TRACK
REMAINS CLOSE TO THE SOUTHERN PLAINS...AND MULTIPLE SURFACE FRONTS
MOVE INTO THE AREA. INSTABILITY AND WIND FIELDS WILL ALSO REMAIN
FAVORABLE FOR SEVERE THUNDERSTORMS MOST DAYS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

11

In the hours before

Local storm report, Apr 30, 6:26 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
726 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             NEWKIRK                 36.88N 97.06W
04/30/2006  E0.75 INCH       KAY                OK   CO-OP OBSERVER

&&

JLP
Special weather statement, Apr 30, 6:36 PM CST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
736 PM CDT SUN APR 30 2006

OKZ008-010100-
KAY OK-
736 PM CDT SUN APR 30 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF KAW LAKE AND
ANOTHER 6 MILES WEST OF NEWKIRK AT 736 PM CDT...MOVING EAST AT
35 MPH. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE
ANTICIPATED AT THIS TIME. HOWEVER...HAIL UP TO THE SIZE OF DIMES AND
HEAVY RAIN CAN BE EXPECTED.
Local storm report, Apr 30, 10:00 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORMAN OK
1100 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     BRAMAN                  36.92N 97.33W
04/30/2006  E60.00 MPH       KAY                OK   CO-OP OBSERVER

0515 PM     HAIL             2 E BLACKWELL           36.80N 97.25W
04/30/2006  E0.75 INCH       KAY                OK   CO-OP OBSERVER

0530 PM     HAIL             PONCA CITY              36.71N 97.09W
04/30/2006  E0.75 INCH       KAY                OK   LAW ENFORCEMENT

0533 PM     TSTM WND GST     KILDARE                 36.81N 97.05W
04/30/2006  E60.00 MPH       KAY                OK   PUBLIC

0533 PM     HAIL             KILDARE                 36.81N 97.05W
04/30/2006  E0.88 INCH       KAY                OK   PUBLIC

0540 PM     HAIL             MEDFORD                 36.81N 97.73W
04/30/2006  E1.00 INCH       GRANT              OK   LAW ENFORCEMENT

0637 PM     HAIL             7 S PONCA CITY          36.61N 97.09W
04/30/2006  E0.75 INCH       KAY                OK   PUBLIC

            REPORTED ON THE WHITE EAGLE INDIAN RESERVATION.

0717 PM     HAIL             NEWKIRK                 36.88N 97.06W
04/30/2006  E0.75 INCH       KAY                OK   CO-OP OBSERVER

&&

BURKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Hardeman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hardeman forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Drought conditions persisted across western north Texas throughout the month of May. The drought began as a severe (D2) drought across the area but then improved during the month to a moderate (D1) drought when some much needed rain fell. The dry conditions continued to cause problems for local ranchers and farmers with hay and pasture land affected reducing available food for livestock. Water levels in farm ponds continued to diminish, with some ponds becoming completely dry.

Drought, Archer

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Archer forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Drought, Baylor

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Baylor forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

Drought, Clay

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Drought, Foard

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Foard forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

Drought, Knox

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Knox forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

Drought, Wichita

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Wichita forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Drought, Wilbarger

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Wilbarger forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508389, 5508390, 5508391, 5508392, 5508393, 5508394, 5508395, 5508396.